Synopsis of HAT1 2 and

The patient characteristics for all patients enrolled in the HAT studies are given in Table 3. Categorical data for the 403 patients from diagnosis of HIT and from start of lepirudin treatment are shown in Tables 4a and 4b. In all three studies, patients had a highly elevated risk of new TECs in the time period between diagnosis of HIT and start of lepirudin. The risk for a new TEC was decreased by 92.9%—from 5.1% per patient day during the 1.3 day period between diagnosis of HIT and start of lepirudin treatment to 0.4% during active treatment (Fig. 4). These data support treatment recommendations that alternative anticoagulation should be started as soon as there is strong clinical suspicion of HIT (Warkentin and Greinacher, 2004).

Bleeding was the most important adverse effect of lepirudin treatment. The overall rate of major bleeding among the 403 patients in the three trials was 17.6% (95% confidence interval [CI]: 14.0-21.7%). However, this included the 22 patients requiring CPB (treatment group C), in whom 11 major bleeds occurred during cardiac surgery. The major bleeding rate was 15.7% if the CPB patients were excluded. In contrast to the efficacy endpoints, all major bleeding episodes occurred during treatment with lepirudin. Five (1.2%) lepirudin-treated patients died from bleeding complications.

There were no major differences in bleeding rates between younger (<65 yr of age) and older (>65 yr) patients (p = 0.520), or between female and male patients (p = 0.150). However, renal impairment was associated with an increased rate of bleeding, when comparing patients with serum creatinine values above and below 90 mmol/L (p < 0.001).

Antihirudin antibodies were present in 30% of patients at the end of the first treatment cycle and in 70% of reexposed patients. In the three studies, 17 patients (4.2%) experienced allergic reactions. In nine of these, a potential relationship to lepirudin was considered plausible; antihirudin antibodies were detected in five of these nine patients. One of these patients required discontinuation of study drug. No anaphylactic reactions were observed.

0 0

Post a comment